Florida, 2013Tornado and Hail in Florida, December 14, 2013
December 14, 2013 · NWS JAX · 3 events in 2 counties and zones
A pre-frontal cluster of showers with isolated thunderstorms tracked northeast across north Florida during the afternoon and evening. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal cluster of showers with isolated thunderstorms tracked northeast across north Florida during the afternoon and evening.
A progressive upper level trough over the central U.S. moved east as the lead short wave trough lifted northeast across the Ohio Valley during the day. Well ahead of a cold front, Northeast Florida and Southeast Ga were located in the warm sector of this system with a strongly sheared atmosphere. The 12z and 00z JAX Upper Air Sounding showed 0-3KM helicity values between 300-400 m2/s2. Surface based instability was weak but enough for thunderstorm activity over mainly northeast Florida. Two thunderstorms merged together as thunderstorms tracked from the nature coast across the Florida peninsula over Flagler County. The role of the storms interaction and merger most likely assisted in the subsequent storm enhancement and tornado genesis across Palm Coast, Florida. The storm strengthened with 40 knots of rotational velocity around 5.7 kft over Palm Coast in Flagler county, and a tornado warning was issued at 6:54 pm EST. The first confirmed tornado touchdown damage was recieved at 7 pm that nigth in Palm Coast. There were no injuries nor fatalities reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 14, 2:14 PM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Dec 14, 2:14 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EST SAT DEC 14 2013
...WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED THIS
EVENING INTO EARLY SUNDAY MORNING...
.SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT...
AN UPPER TROUGH IS TRACKING ACROSS THE CENTRAL U.S. FROM MN TO
ERN TX...WITH AN ASSOCIATED COLD FRONT OVER THE LOWER MS VALLEY...
CONNECTED TO A SFC-500MB LOW OVER SRN OH VALLEY. EARLY WAVE OF
SHOWERS HAVE MOVED NE OF THE LOCAL AREA. DEEP SLY LOW LEVEL FLOW
AHEAD OF THE FRONT IS TRANSPORTING ABUNDANT GULF MOISTURE INTO THE
FL BIG BEND REGION AND WRN PENINSULA. THIS AREA IS MOSTLY SHOWERS
WITH ISOLATED STORMS OVER THE PANHANDLE. WIDESPREAD RAIN WITH
EMBEDDED HEAVY STORMS WILL TRACK OVER THE FORECAST AREA THIS
EVENING INTO THE NIGHT. RAINFALL AMOUNTS OF 1-3 INCHES ARE
POSSIBLE. A FEW STRONG STORMS WILL BE POSSIBLE WITH GUSTY WINDS
ESPECIALLY OVER THE SUWANNEE VALLEY AND I-75 CORRIDOR OF NE FL.
LOWS WILL BE RAIN COOLED AND DROP BACK INTO 50S ACRS INLD SE GA
AS THE FRONT ARRIVES BEFORE DAYBREAK. LOWS ACRS NE FL WILL BE IN
THE LOWER/MID 60S.
SUNDAY...CONDITIONS WILL IMPROVE FROM NW TO SE THROUGHOUT
THE DAY ON SUNDAY AS THE COLD FRONT WORKS ITS WAY OFF TO THE
SOUTH. A MAJORITY OF THE RAIN WILL HAVE MOVED OFF OR SCATTERED OUT
BY THE MIDDLE OF THE AFTERNOON. EXPECT BREEZY CONDITIONS WITH NW
WINDS AROUND 15 MPH AND MAX TEMPS REACHING THE LOW/MID 60S WITH A
FEW SOUTHERN SPOTS REACHING THE 70 DEGREE MARK.
SUNDAY NIGHT...AS HIGH PRESSURE BEGINS TO BUILD INTO THE AREA AND
COOLER...DRIER AIR FILTERS IN TEMPS WILL EXPERIENCE AROUND A 20 DEGREE
DROP FROM SATURDAY NIGHTS LOW TEMPS. EXPECT LOW/MID 30S IN SE
GA/SUWANNEE VALLEY AND LOW 40S ACROSS COASTAL AND NORTH CENTRAL FL.
SKIES WILL BE MOSTLY CLEAR ACROSS SE GA TO PARTLY CLOUDY IN NE FL.
.LONG TERM.../MONDAY THROUGH SATURDAY/...
STRONG HIGH PRESSURE WILL KEEP CONDITIONS DRY AND SKIES MOSTLY TO
PARTLY SUNNY THROUGH NEXT WEEKEND. SFC HIGH PRESSURE...CENTERED
TO THE NORTHWEST EARLY IN THE WEEK...WILL BUILD INTO THE AREA
THROUGH MID WEEK. COOLER TEMPS IN STORE WITH WEST TO NORTHWEST
FLOW FOR MONDAY AND TUESDAY. MAX TEMPS WILL BE IN THE 60S AND LOWS
IN THE MID/UPPER 30S FOR SE GA/SUWANNEE VALLEY AND LOW/MID 40S IN
COASTAL AND SOUTHERN AREAS. THE HIGH WILL PROGRESS EASTWARD TO
OUR NORTH AND THEN OFF TO THE NORTHEAST INTO THE MID ATLANTIC
WATERS BY THE LATTER HALF OF THE WEEK WHEN TEMPERATURES WILL WARM
WITH A SHIFT TO ONSHORE/NORTHEASTERLY FLOW. HIGH TEMPS WILL WARM
INTO THE 70S BY THE THURS/FRI TIME FRAME. THE NEXT WEATHER SYSTEM
WILL BEGIN TO ORGANIZE TO OUR NW OVER THE TENNESSEE VALLEY
SATURDAY NIGHT BUT NO EFFECTS SHOULD BE SEEN IN NE FL/SE GA UNTIL
THE BEGINNING OF THE FOLLOWING WEEK.
&&
.AVIATION...
AFTER AN EARLY ROUND OF SHRA AND THEN BREAKS IN THE CIGS...MVFR
CIGS ARE FILLING IN AT THE NE FL TERMINALS. HAVE VCSH REST OF THE
AFTN THEN SHRA WITH VCTS BEGINNING THIS EVENING. MAINLY MVFR CONDS
ARE EXPECTED THRU TNGT. A BRIEF PERIOD OF IFR CANNOT BE RULED OUT
ESPECIALLY IN THE HEAVIER SHRA. WILL GO WITH SHRA ENDING SUNDAY
MORNING WITH MVFR CIGS CONTINUING THROUGH THE MORNING HOURS.
&&
.MARINE...
WINDS/SEAS ARE BEGINNING INCREASING IN RESPONSE TO APPROACHING
LOW PRESSURE SYSTEM. WINDS WILL SHIFT TO SW THIS EVENING AND ARE
EXPECTED DECREASE BELOW SCA CONDS LATE TNGT. SCA CONTINUES INTO
SUNDAY MORNING...BUT WE ARE HESITANT TO DROP THE FINAL HOURS ATTM.
FLOW WILL BECOME NW ON SUNDAY FOLLOWING THE COLD FRONT. HIGH PRES
WILL BUILD WEST OF THE AREA THROUGH TUE...THEN A BROAD HIGH PRES
RIDGE WILL BUILD NORTH OF THE REGION MID-WEEK. A FAIRLY WEAK
FLOW IS EXPECTED UNTIL LATE IN THE WEEK WHEN THE HIGH SHIFTS INTO
THE ATLANTIC.
RIP CURRENTS: MODERATE RISK THIS AFTERNOON...THEN OFFSHORE FLOW ON
SUNDAY WILL BRING RISK BACK TO LOW LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 54 60 33 59 / 100 50 10 0
SSI 58 64 37 58 / 100 80 10 0
JAX 60 65 35 61 / 100 80 10 0
SGJ 63 67 41 60 / 100 90 10 10
GNV 63 66 35 63 / 100 80 10 10
OCF 64 70 36 64 / 100 80 10 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 AM EST SUNDAY FOR ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
&&
TRABERT/GUILLET/SHULERHazardous weather outlook, Dec 14, 2:36 AM EST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
236 AM EST SAT DEC 14 2013
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-151100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
236 AM EST SAT DEC 14 2013
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...
...SMALL CRAFT ADVISORY FOR THE OFFSHORE COASTAL WATERS...
...WIDESPREAD RAINFALL EXPECTED LATE TODAY THROUGH EARLY SUNDAY...
...ISOLATED STRONG THUNDERSTORMS POSSIBLE LATE TODAY AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. SMALL CRAFT ADVISORY
CONDITIONS EXPECTED THIS AFTERNOON THROUGH SUNDAY MORNING OVER THE
OFFSHORE COASTAL WATERS.
LOW PRESSURE TRACKING JUST NORTH OF THE REGION WILL PUSH WIDESPREAD
RAINFALL INTO THE REGION FROM LATE TODAY THROUGH SUNDAY MORNING.
WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH
ISOLATED 3 INCH TOTALS ACROSS THE SUWANNEE RIVER VALLEY AND INLAND
SOUTHEAST GEORGIA. ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS
ARE POSSIBLE WITH THIS SYSTEM LATE TODAY AND TONIGHT MAINLY ALONG
THE I-75 CORRIDOR OF NORTHEAST FLORIDA INTO INLAND SOUTHEAST
GEORGIA. GUSTY WINDS WILL BE THE PRIMARY THREAT ALTHOUGH AN
ISOLATED TORNADO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
WIDESPREAD RAINFALL AND ISOLATED THUNDERSTORM ACTIVITY WILL END
SUNDAY MORNING ALONG WITH THE SMALL CRAFT ADVISORY CONDITIONS OVER
THE OFFSHORE COASTAL WATERS FOLLOWING THE COLD FRONTAL PASSAGE.
MORNING LOWS IN THE 30S EARLY NEXT WEEK OVER INLAND AREAS MAY
ALLOW FOR FROST FORMATION IN SOME LOCATIONS...BUT A WIDESPREAD
FREEZE IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Dec 14, 5:11 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
511 PM EST SAT DEC 14 2013
FLZ040-142245-
MARION-
511 PM EST SAT DEC 14 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS VALID UNTIL 545 PM EST...
AT 511 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF OCALA AIRPORT...MOVING
NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND OCALA AIRPORT...OCALA...LOWELL...SPARR...REDDICK...ANTHONY...
CITRA AND FORT MCCOY THROUGH 545 PM EST. GUSTY WINDS OF 35 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2939 8226 2944 8204 2943 8190 2916 8211
2916 8232
TIME...MOT...LOC 2211Z 223DEG 37KT 2924 8218
ZIBURAEvent by event
1 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Marion
- When
- December 14, 5:25 PM EST
- Where
- Marion County, 1.94 mi ENE of Anthony
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.310, -82.090
A downburst with maximum wind speeds of 100 mph caused significant damage. A 18x18 wooden barn building was damaged and moved off of its concrete foundation with the metal roof of the building thrown into a nearby tree. The time of the event was based on radar imagery. Penny size hail was also reported. The cost of damage was estimated for inclusion in Storm Data and is likely an underestimate.
Hail, Marion
- When
- December 14, 5:25 PM EST
- Where
- Marion County, 1.94 mi ENE of Anthony
- Measured
- 0.75 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 29.310, -82.090
Tornado, Flagler
- When
- December 14, 7:00 PM EST to 7:10 PM EST
- Where
- Flagler County, 0.69 mi N of Espanola to 0.92 mi SE of Hammock
- Rating
- EF1
- Path length
- 9.52 mi
- Path width
- 150 yd
- Property damage
- $5.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 29.520, -81.310
During the evening hours, between 655 pm and 710 pm EST on December 14, 2013, a tornado with maximum strength of EF1 on the Enhanced Fujita Scale touched down and crossed the northern sections of Palm Coast in Flagler County Florida. The tornado initially touched down north of Espanola on an intermittend track. The tornado then intensified to its maximum strength of 95 to 110 across the B section (Indian Trails and Pine Lakes neighborhoods) and western F sections of Palm Coast on a continuous path ranging in width from approximately 75 yards to a maximum of around 150 yards on Bannbury Lane. The tornado weakened as it moved northeast toward the coast with a path width of 25 to 50 yards across the eastern F section and Hammock area.
The location of the initial touchdown was near 29.52 degrees north latitude and 81.31 degrees west longitude. The location of the final damage was near 29.61 degrees north latitude and 81.19 degrees west longitude. The total distance between the initial touchdown and final damage was approximately 9.5 miles with the longest continuous path approximately 1 mile in the B section of Palm Coast.
Media reported 7 homes were destroyed and more than 150 damaged when the tornado struck Palm Coast. Palm Coast city officials stated that 142 homes were partially damaged in the Indian Trails neighborhood and 22 homes had moderate damage. The damage was estimated at more than $5 million. No injuries were reported. The area was cluttered with downed trees and house debris. The tornado downed power lines, blew out windows, knocked down trees and power poles and ripped away roof shingles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Pennsylvania, December 14 to 15, 20132 deaths · 1 injured · 36 events
- Winter Weather in Washington, December 14, 20131 death · 1 event
- Heavy Snow in Ohio, December 14, 2013$675,000 · 5 events
- Winter Storm and Winter Weather in Vermont, December 14 to 15, 2013$135,000 · 16 events
- Heavy Snow in Pennsylvania, December 14 to 15, 2013$200,000 · 2 events
- Winter Storm and Winter Weather in New York, December 14 to 15, 2013$75,000 · 9 events
- Winter Storm in New York, December 14 to 15, 2013$65,000 · 8 events
- High Wind in Alaska, December 14, 2013$80,000 · 60 kt wind · 1 event
- Winter Storm and Winter Weather in New Jersey, December 14 to 15, 20134 injured · 12 events
- Winter Storm and Heavy Snow in New York, December 14 to 15, 201327 events
- Winter Weather in West Virginia, December 14, 2013$25,000 · 2 events
- High Wind in Wyoming, December 14 to 16, 201319 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481111, 481112, 481110.